Migraines & heart attck/meds???

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

slipkid
Regular Member


Date Joined Apr 2006
Total Posts : 20
   Posted 5/20/2014 9:15 AM (GMT -6)   
I had a heart attack last month. Then a double bypass + aortic valve replacement. Am recovering at home now, taking meds coumadin (blood thinner), lopressor/metoprolol tartrate (lowers blood pressure), also stuff like aspirin, vitamin C, etc.

I've had migraines since I was a teenager but nothing I was unable to cope with. Usually have anywhere from around none to five or six a year at the most over the past 40 years. My migraines are the type where I have a visual "premigraine"/aura of shimmering wavy lines lasting about 30 minutes which is the worst part - after that fades away the headache, if any, isn't even that bad, although I do feel a bit off, & bright lights then are painful.

However for the past month, since I have been home, I have had a migraine, or MULTIPLE migraines, almost every single day. I've asked the doctors about this and they seem to have no idea why. Just today I had a "double" which used to be something I've only had ONCE in my entire life (after the aura goes away then a few hours later it comes back). I have had these "doubles" at least 5 times in the past 3 weeks :-(

Any other migraine sufferers out there that have had like a 5000% increase in their migraines post-op or after being on meds?

stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 32602
   Posted 5/21/2014 11:51 AM (GMT -6)   
Hey slipkid,
 
Good to read your surgery was successful but sorry to read of the change in your migraines.
 
Before surgery were you taking any pain medication or any medication strictly for migraines ? 
 
Metoprolol comes with a long list of side effects one of those being headaches.  It is also a medication that is prescribed for migraine headaches.  Dozens of high blood pressure medications (antihypertensives) are available, each with pros and cons. You may want to schedule another appointment with your Dr. or call him on the phone.
 
If your Dr. is unable to help you please consider seeing a neurologist to investigate other reasons for this new pattern in headaches.
 
I hope one of our members with personal experience comes by to help answer your questions.  Meanwhile know I am thinking of you  and hopefully this problem will have an easy fix for you.
 
Kindly,
Kitt
~~Kitt~~
Moderator: Anxiety/Panic
and Heart/Cardiovascular Disease.


"She Stood in the Storm & When the Wind Did Not Blow Her Away, She Adjusted Her Sails."

jdiane
Veteran Member


Date Joined Jan 2003
Total Posts : 1156
   Posted 5/21/2014 11:56 AM (GMT -6)   
um YES! I am a congential heart patient, born with bicuspid aortic valve disease. I've had migraines all my life. Aura migraines, just like you described. Mine got worse directly following my aortic valve replacement 2 years ago. Then..... they disappeared all together.

Now I did change my diet about 3 years ago and my migraines became much less frequent. Then I got really sick two year ago with endocarditis on my aortic valve, and the migraines at that time came back and were doubly horrible. They continued after my valve replacement. Then about 3-6 months post-op, POOF they were gone. Now I occasionally get a very slight aura, but even it stops after a couple of minutes. No headache. It's totally crazy to me, but I'll take it.

Was it diet or valve replacement or both? I have no idea.\

I take Nadolol and like it a lot better. I took Metropolol and hated it.

slipkid
Regular Member


Date Joined Apr 2006
Total Posts : 20
   Posted 5/21/2014 1:04 PM (GMT -6)   
Thanks for the reply + good wishes Kitt.

See below.


stkitt said...

Before surgery were you taking any pain medication or any medication strictly for migraines ?


No, nothing. Occasionally in the past I used to try Tylenol or Aspirin when a migraine was coming on but nothing ever seemed to make any difference so I don't bother anymore. Taking a nap, getting into a dark room & closing my eyes, was what I would try to do to lessen the aura discomfort & subsequent light sensitivity stuff if I had those options, otherwise I would just tough it out. I did try some Tylenol yesterday during my double-attack but don't think it made any diff. Other than that the only medication I have been on at is Prevacid for acid reflux.

I do take some percocet at night post-op to reduce the chest pain to try to get to sleep (it hurts mightily when I lie down in bed), but I go ez on that stuff (just one pill now - in the hospital they were giving me 2 percs like every 4 hours and it was really making me feel sick & even hallucinating when I closed my eyes, so i backed off it).

slipkid
Regular Member


Date Joined Apr 2006
Total Posts : 20
   Posted 5/21/2014 1:20 PM (GMT -6)   
jdiane said...
um YES! I am a congential heart patient, born with bicuspid aortic valve disease. I've had migraines all my life. Aura migraines, just like you described. Mine got worse directly following my aortic valve replacement 2 years ago. Then..... they disappeared all together.

Now I did change my diet about 3 years ago and my migraines became much less frequent. Then I got really sick two year ago with endocarditis on my aortic valve, and the migraines at that time came back and were doubly horrible. They continued after my valve replacement. Then about 3-6 months post-op, POOF they were gone. Now I occasionally get a very slight aura, but even it stops after a couple of minutes. No headache. It's totally crazy to me, but I'll take it.

Was it diet or valve replacement or both? I have no idea.\

I take Nadolol and like it a lot better. I took Metropolol and hated it.


Thanks for that info. I am (was) a bicuspid too! I think that condition must be pretty common. They replaced my valve not so much for that but because (supposedly) it had some "mild to moderate" calcification, that in conjunction with my coronary artery blockages warranted a replacement.

I wonder if there is some link though regarding our aortic valves, bloodflow, surgical trauma, etc and the migraines. So far none of the doctors I have asked about my new migraines has had any ideas as to why I have so many now (other than "your body is just reacting to all the stress/healing").

What did you hate about Metoprolol? Coincidentally my cardiologist just yesterday wants me to switch to a different blood pressure drug (Atenolol). He didn't really give me a reason other than possibly Metoprolol might be causing me to get so tired/sleepy in the afternoons (?).

jdiane
Veteran Member


Date Joined Jan 2003
Total Posts : 1156
   Posted 5/21/2014 3:26 PM (GMT -6)   
I do not have high blood pressure, I in fact have low blood pressure, but a lot of BAV patients take a beta blocker as we a lot of time also have a aortic aneurysm, which I do. So I take the beta blocker more for the aneurysm and the metropolol dropped my pressure way to much. I was eating salt tablets to try and prevent drops, but I was woozy all the time. The nadolol doesn't bother me and it's time released so I only have to take it once a day. Win Win.

I still have to wear compression socks when I run though or I get dizzy.

My docs never could figure out my migraine situation either.
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, May 26, 2018 12:03 AM (GMT -6)
There are a total of 2,966,035 posts in 325,300 threads.
View Active Threads


Who's Online
This forum has 162697 registered members. Please welcome our newest member, Zero145scott.
299 Guest(s), 4 Registered Member(s) are currently online.  Details
LifeCointosses, island time, Zero145scott, Bluebeat